Health knowledge made personal
Join this community!
› Share page:

How long will it take before I feel stable? (see below)


Posted by Karina

my doctor recently pulled me off of Klonipin, which I had been taking for about 1 year at 4mg/day. She put me on Lorazepam, .05mg, 2x/day combined with buspirone,5mg;2tabs 2x/day. This my fifth day on this combination and my insides are shaking. I have had to use 3 of the lorazepams and on the first 3 days, I had to use 4. I am trying only 2 today as I know I will run out early and perhaps not be able to fill the presc. for Lorazepam early and that creates anxiety. I called my doctor and told her and she told me to hang tough, not to take more that what she prescribed, so I am aiming for that. How long will it take before I feel somewhat stable? Even my eyesight blurs and my insides are shaky. Any advice? Thank you so much!

 
Answers (3)
Sort by: Newest first | Oldest first
Ian Health Maven
Sorry that you ate having a tough time with this, Karina.

Firstly, is the doctor your primary care physician/GP, or a psychiatrist?

Secondly, which anxiety disorder(s) do you have?

Thirdly, why the change? Did the Klonopin stop working?

4mg clonazepam (Klonopin) is about equivalent to 16mg Lorazepam (Ativan), so you have only about 1/8 the amount of benzodiazepine in your system now. To complicate matters, Klonopin is a long lasting benzodiazepine with a half-life of 20-60 hours, so it is usually effective for at least 24 hours. However, the half-life of Ativan is only 8-24 hours, and I suspect it will probably only moderate your anxiety for 6 hours. So if taken twice a day, you'll be pretty much unmedicated for 6 of the 12 hours between doses.
Basically, you are in withdrawal, have less medication in your system than previously to counter the anxiety for the first 6 hours, and little or no effective medication for the second 6 hours. 

It can take buspirone (Buspar) several weeks to become fully effective, so at the moment it is probably doing nothing for you.

Frankly, I believe this all needs to be rethought, Karina. However, I caution you be tread carefully. The biggest problem with benzodiazepines is that many doctors, especially in the UK and increasingly the U.S. are very wary about prescribing them. You could have difficulty finding another doctor in your area that will prescribe them.

One last question: have you ever been prescribed antidepressants, and what was the outcome?

HTH

Ian

NOTE: I am not a doctor, and more importantly, I'm not your doctor so the above advice is necessarily of a general nature which may or may not apply to you. Always consult your health provider before acting on anything you've read here. 

Hi Ian,

My doctor is a regular M.D. and she took me off the Klonipin because I was finding myself addicted to it and needing more to keep me stable, which is an untenable situation. So she combined the Ativan with Buspirone. I've been on this combo for 6 days now and I have had to take 3 Ativan each day just to keep up with my studies (my vision get blurry, I get shaky from the inside out, etc).

At this point, though, I am at a point where I don't wish to turn back. I MUST stop this cycle. I have general anxiety disorder and have been medicated during times when I was unable to cope. Yes, I have tried--in the past--various SSRI's and absolutely despise them as they change me into a sexually numb individual. I recently did try wellbutrin (which worked wonders for me in 1999) and it did not help. I am unwilling to try any antidepressants which have major side-effects.

My question really is centered upon: how long do you think it will take before I can gain my momentum back, staying on 2 Ativan per day and 2 Buspar 2x/day? I did contact my doctor, and she told me that I had to hang in there, so that's what I'm doing. My alternative of going to another doctor at this point is not one I'm considering because my goal is to also get off of the Ativan and just take the Buspar or just take Ativan on an as-needed basis.

Thank you so much for your guidance....I sure can use some support right now and any advice as to how long this process will take and/or anything else I can do to get through this. I do fast 30mns walks every day (although I must force myself) to get the body going. While on Klonipin, I was doing yoga and pushups every day but have forgone that as I feel weak right now.

Thank you again. I am open to hearing your thoughts.

   Karina

Ian Health Maven
I'm not sure I agree with the premise that you are or were becoming addicted to the Klonopin and would need ever increasing doses, Katrina. Even the severest benzodiazepine critics accept that this isn't what happens with most patients. However, I won't belabor the point.

If the goal is to come of benzodiazepines completely, I believe that switching from a long acting to a short acting drug is the wrong way to go about it. The problem is that the latter may produce a pronounced roller coaster effect as they cut in and out. This is being compounded by both the dose prescribed and the time interval between doses.

Usually, people are switched from short acting benzodiazepines to one of the longer ones, either Klonopin or Valium. A much slower weaning - 3 to 6 months - is also recommended, with small cuts in the dose, not the large reduction you've had to about a tenth of you previous dose. I doubt that you would be feeling worse right now if you were only taking buspirone. Not that I'm suggesting you do this. Quitting benzodiazepines (or antidepressants for that matter) 'cold-turkey' is very, very unwise.

I hope buspirone works for you, Katrina. It is one of those medications that works very well for some and not at all for others, and only for generalized anxiety disorder. It also seems to be less likely to work if there has been previous exposure to benzodiazepines. I don't know if taking Ativan concurrently will affects this. Usually, people are weaned completely off benzodiazepines before being prescribed it.

If antidepressants generally and SSRIs specifically are out of the question, your best, indeed only, other option is one of the cognitive behavioral therapies, either CBT or REBT. They can be very effective, however they do take time and ongoing effort, and may be more expensive than medication.

As to how long it will take to get your "momentum" back, this is difficult to answer. ATM this is being made as hard as it could be for you. It would be much easier if you were weaning off Klonopin, or at the very least taking a higher Ativan dose split over 4 to 5 times a day to minimize the roller-coaster effect. It may take another 2 to 4 weeks for the buspirone to kick-in, and perhaps as long for the withdrawal symptoms to subside, maybe even longer.

Exercise will help ease the symptoms, and also reduce anxiety. Omega 3/fish oil capsules may also assist. There is growing evidence that these can be effective treatments for mild to moderate anxiety (and depression).

Best wishes

Ian
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: